Epinephrine-induced electrical storm after aortic surgery

Adam Weinstein, Neal Gerstein, Josh Santos, Peter Schulman

Research output: Contribution to journalArticle

Abstract

Electrical storm (ES) is a potentially lethal syndrome defined as three or more sustained episodes of ventricular tachycardia or ventricular fibrillation within 24 h. There are multiple inciting factors for ES, one of which involves excess catecholamine (endogenous and exogenous) effects. Exogenous catecholamines used for hemodynamic support can paradoxically engender or exacerbate an underling arrhythmia leading to ES. We report on an 63-year-old man who presented for repair of an ascending aortic dissection. After cardiopulmonary bypass separation assisted with high-dose epinephrine, ES developed requiring over 40 defibrillatory shocks. The epinephrine infusion was held and within 5 min, the ES self-terminated. ES in the context of cardiovascular surgery with the use of epinephrine for hemodynamic support has not be previously reported. Clinicians need to be cognizant of the seemingly paradoxical effect of epinephrine to induce ES. Initial ES treatment involves acute stabilization (treating or removing exacerbating factors (i.e., excess catecholamines)).

Original languageEnglish (US)
Pages (from-to)359-361
Number of pages3
JournalSaudi Journal of Anaesthesia
Volume13
Issue number4
DOIs
Publication statusPublished - Oct 1 2019

    Fingerprint

Keywords

  • Electric storm
  • ventricular fibrillation
  • ventricular tachycardia

ASJC Scopus subject areas

  • Anesthesiology and Pain Medicine

Cite this